Fainting (Syncope) in Children & Teenagers

Look up a term in The Heart Center glossary.Syncope (fainting) is common during childhood.

Fainting, or syncope, is common among healthy adolescents and young adults.  Approximately 20 percent of young adults report having fainted at least once.  

Despite its high frequency, syncope generates a great deal of anxiety among patients and their caregivers, predominantly because of the fear that people with syncope are at risk for sudden death. 

Dizziness, muffled hearing and visual changes (including “blacking out”) often occur before syncope, and many patients complain of these symptoms without syncope.  It is more common to experience these symptoms when in a hot environment or when changing positions from sitting/lying down to standing.

Syncope (fainting) is caused by a sudden decrease in blood pressure, which temporarily deprives the brain of a sufficient amount of oxygen. Syncope is only one reason for someone to pass out and lose consciousness.  Other reasons for passing out in children and adolescents are much less common and can usually be determined by the history of the episodes and a physical examination.  Some of the more unusual causes for passing out in children and adolescents include heart (cardiac) problems, seizures or other neurologic problems, and psychological stress.

Syncope that is caused by heart issues during childhood is rare but is the most worrisome because the cardiac cause can be life-threatening. However, there are a wide range of treatment options dependent upon the specific cause.

Cardiac-Related Causes of Syncope 

  • Heart rhythm abnormalities (ventricular tachycardia, Wolff-Parkinson-White syndrome, long QT syndrome, sinus node dysfunction, atrioventricular block, catecholemanergic polymorphic ventricular tachycardia)
  • Diminished heart function (ventricular dysfunction from a variety of causes including dilated cardiomyopathy; inflammatory diseases such as acute myocarditis and Kawasaki disease; and ischemic heart disease secondary to an anomalous coronary artery, Kawasaki's disease, or hypercholesterolemia)  

Vasovagal Syncope or Neurocardiogenic Syncope

By far the most common cause of syncope during childhood is vasovagal syncope or neurocardiogenic syncope, accounting for more than 90 percent of syncope in children and adolescents.  This problem is caused by the following:

  • Irregularities in a normal involuntary (autonomic) reflex resulting in an inappropriate relaxation of the blood vessels (vasodilation)
  • In some people there is a lowering of the heart rate (bradycardia) at a time when the body actually needs the blood vessels to constrict and the heart rate to increase.
  • These changes result in an inappropriately low blood pressure (hypotension) resulting in dizziness and syncope.  

This problem is common and non-life threatening. Most children and adolescents with this problem can be treated with aggressive hydration (70-80 ounces of fluid per day), an increase in dietary salt, and attention to their symptoms, sitting or lying down if they feel dizzy.

When should someone who has passed out see a cardiologist?  

Most otherwise healthy children and adolescents who have experienced syncope are diagnosed and treated by their primary care physician.  Some of the red flags that should lead to further investigation by a cardiologist include the following:  

  • Syncope that occurs with exercise
  • Syncope that occurs without warning (no dizziness, muffled hearing or visual changes)
  • Syncope that results in serious injury
  • A family history of sudden unexplained death, cardiomyopathy or congenital heart disease
  • An abnormal cardiac examination or electrocardiogram

A cardiologist will determine whether a patient's complaint of syncope and / or dizziness has a life-threatening cause.

One's description of his / her symptoms (history) constitutes the most important part of the evaluation.

Both cardiac and neurologic causes of syncope can usually be excluded with a good history and physical examination.

An electrocardiogram (ECG) will often be done to screen for heart rhythm abnormalities.

Occasionally, other tests will be performed including an  echocardiogram, graded exercise test (GXT), and / or electroencephalogram (EEG).

In addition, some patients will undergo a tilt table study. During this test, the patient is strapped to a table and tilted to a near standing position in an effort to provoke the common, non-life threatening form of syncope.

Neurocardiogenic syncope can often be treated without medications by avoiding situations that may provoke syncope, avoiding caffeine, increasing one's salt intake, and by staying well hydrated.

Fluid intake should be increased to the point that one's urine is colorless.

Various maneuvers can also be performed to prevent dizziness from progressing to syncope. These include lying down, squatting, tensing one's abdominal muscles, crossing one's legs at the ankles, and placing one foot on a stool or chair while the other foot remains on the ground.


It is uncommon to need medications for this problem.  In the very few number of children and adolescents who need medications there are two main medications that are used. The most commonly prescribed medications for children with neurally mediated syncope are Florinef and midodrine.  Florinef works by helping the kidneys retain fluid and sodium. Rare side effects include minimal weight gain, excessively high blood pressure, and leg cramping. Leg cramping is caused by low potassium. Patients on Florinef should increase their potassium intake by a well-balanced diet including adequate fruit (bananas) and vegetables.  Midodrine works by constricting the blood vessels and directly raising the blood pressure.  Side effects include high blood pressure. 

Most patients with neurally mediated syncope will eventually outgrow their symptoms, though this may take several years.

For our patients who are having recurrent syncope despite these measures, we have established a Syncope Clinic. Referrals can be made through your primary provider.

Last Updated 03/2015

Contact the Heart Institute

For more information, contact the Heart Institute at 844-205-8826 or via our online form.